Louisiana, 2018

Hail and Damaging Winds in Louisiana, April 3, 2018

April 3, 2018 · NWS SHV · 20 events in 10 counties and zones

A warm front spread very warm, humid, and unstable air north across much of the Ark-La-Tex during April 2nd-3rd, ahead of an upper level trough of low pressure that entered the Southern Plains. A strong cold front ahead of this storm system moved into the region on the 3rd, with strong forcing within the warm sector along and ahead of the front resulting in scattered to numerous showers and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front spread very warm, humid, and unstable air north across much of the Ark-La-Tex during April 2nd-3rd, ahead of an upper level trough of low pressure that entered the Southern Plains. A strong cold front ahead of this storm system moved into the region on the 3rd, with strong forcing within the warm sector along and ahead of the front resulting in scattered to numerous showers and thunderstorms as they organized into a squall line during the afternoon and evening. Some of these became severe, producing large hail and damaging winds across portions of North Louisiana. These showers and thunderstorms exited the region during the early evening hours of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 3, 11:33 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 3, 11:33 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1233 PM CDT Tue Apr 3 2018

.AVIATION...
Showers and thunderstorms to increase in coverage across the
region, becoming widespread by 03/22Z with damaging winds
possible in some storms. Expect MVFR ceilings in and around
convection. Conditions to improve shortly after 03/00Z. Otherwise,
southwest winds up to 20 knots with higher gusts to remain
elevated and become northwest and then northeast overnight. Winds
to diminish to 10 to 15 knots on Wednesday. /05/

&&

.PREV DISCUSSION... /issued 1053 AM CDT Tue Apr 3 2018/

DISCUSSION...
Convection is rapidly developing across Central Texas. These
storms will likely expand in coverage and move eastward into
portions of East Texas and Louisiana south of Interstate 20 later
this afternoon. Per the 12z KSHV sounding, the environment across
the Four State Region is currently capped. Model guidance remains
consistent and in good agreement that the cap should rapidly erode
between 18z and 20z. A line of strong to severe convection should
quickly develop north of the Interstate 30 corridor along a
surface boundary currently moving southeast through North Central
Texas, Southeast Oklahoma, and Northwest Arkansas. Damaging winds
and large hail will continue to be the primary threats, but
isolated tornadoes cannot be ruled out. Per coordination with
neighboring WFOs and SPC, Severe Thunderstorm Watch #25 has been
issued through 23z.

The latest high-res models also suggest the surface pressure
gradient will remain tight leading to gusty winds through the
early evening hours. The grids were updated to reflect this change
and to extend the Lake Wind Advisory through 00z.

/09/

PREV DISCUSSION... /issued 754 AM CDT Tue Apr 3 2018/

AVIATION...
For the 03/12Z terminal forecast will prevail MVFR flight
categories for the sites through the mid morning hours when
the ceilings of 1-3 KFT are expected to break up returning to
VFR. This morning the clouds have been in and out between VFR and
MVFR and will include mention of TEMPO groups. Have omitted
mention of SHRA/TSRA until the afternoon hours when heating and
approach of a cold front will produce convection. The cold front
will move quickly through the sites into the evening with showers
and thunderstorms ending with a brief return to MVFR ceilings and
possible visibility restrictions. VFR will prevail for the last 6
hours of the forecast period. A tight pressure gradient today will
produce Southerly winds of 15-20 knots with higher gusts to 25-30
knots with winds in wake of the frontal passage shifting to the
Northwest and North. Toward the end of the forecast period the
surface winds will be Decreasing to the Northeast less than 10
knots. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  44  64  42  73 /  70   0   0   0
MLU  45  63  40  72 /  80   0   0   0
DEQ  34  62  36  68 /  20   0   0  10
TXK  37  61  39  69 /  30   0   0  10
ELD  40  62  37  71 /  70   0   0   0
TYR  41  64  43  73 /  30   0   0  10
GGG  42  64  42  73 /  40   0   0  10
LFK  47  68  45  76 /  80   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 7 PM CDT this evening for OKZ077.

TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

05/06/09
Hazardous weather outlook, Apr 3, 9:57 AM CST, 4 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1057 AM CDT Tue Apr 3 2018

ARZ050-051-059>061-070>072-LAZ001>003-010-017-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-041200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-De Soto-Sabine-McCurtain-Red River-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1057 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and
northeast Texas.

.DAY ONE...Today and Tonight...

A Severe Thunderstorm Watch is in effect until 6 PM this
afternoon.

A Lake Wind Advisory is in effect until 7 PM this evening.

Strong to severe storms will be possible along and ahead of a
cold front that will move through the region this afternoon and
tonight. Damaging winds and large hail will be the primary
threats, but isolated tornadoes cannot be ruled out. Otherwise,
gusty southerly winds will make for hazardous boating conditions
on area lakes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A series of storm systems will bring thunderstorms to the region
late Thursday night through Saturday and then again Sunday and
Monday. Although uncertainty exists, a few severe storms Friday
and Friday night cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon and tonight.

ARZ073-LAZ004>006-011>014-018>022-041200-
Union-Claiborne-Lincoln-Red River-Bienville-Jackson-Ouachita-
Natchitoches-Winn-Grant-Caldwell-La Salle-
1057 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...Today and Tonight...

A Lake Wind Advisory is in effect until 7 PM this evening.

Strong to severe storms will be possible along and ahead of a cold
front that will move through the region this afternoon and
tonight. Damaging winds and large hail will be the primary
threats, but isolated tornadoes cannot be ruled out. Otherwise,
gusty southerly winds will make for hazardous boating conditions
on area lakes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A series of storm systems will bring showers and thunderstorms to
the region late Thursday night through Saturday and then again
Sunday and Monday. Although uncertainty exists, a few severe
storms Friday and Friday night cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon and tonight.

09

In the hours before

Special weather statement, Apr 3, 2:11 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
311 PM CDT TUE APR 3 2018

ARZ050-OKZ077-032045-
Sevier AR-McCurtain OK-
311 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER AND NORTHERN
MCCURTAIN COUNTIES UNTIL 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Octavia to 11 miles west of
Broken Bow. Movement was east at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Broken Bow, Millerton, Eagletown, Plunketville, Holly Creek,
Cerrogordo, Glover, Hochatown, Watson, West Line, Oak Hill and
Golden.

A severe thunderstorm watch remains in effect until 600 PM CDT for
southwestern Arkansas...and southeastern Oklahoma.

LAT...LON 3444 9446 3419 9447 3419 9434 3393 9445
      3394 9447 3394 9448 3392 9448 3399 9505
      3444 9468
TIME...MOT...LOC 2010Z 270DEG 27KT 3434 9469 3405 9494

FB
Local storm report, Apr 3, 2:13 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
313 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             BATTIEST                34.39N 94.93W
04/03/2018  E1.00 INCH       MCCURTAIN          OK   PUBLIC

            RETIRED CO-OP OBSERVER REPORTS QUARTER SIZE
            HAIL IN BATTIEST.

&&

20
Local storm report, Apr 3, 2:19 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
319 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             RUSK                    31.80N 95.15W
04/03/2018  E0.88 INCH       CHEROKEE           TX   PUBLIC

            PUBLIC REPORT VIA KLTV FACEBOOK PAGE.

&&

20
Special weather statement, Apr 3, 2:27 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
327 PM CDT TUE APR 3 2018

ARZ059-OKZ077-TXZ096-097-032045-
Little River AR-McCurtain OK-Bowie TX-Red River TX-
327 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
SOUTHERN MCCURTAIN...NORTHWESTERN BOWIE AND RED RIVER COUNTIES UNTIL
345 PM CDT...

At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Idabel to near Deport. Movement
was east at 35 mph.

Half inch hail, brief moderate rainfall and winds in excess of 30
mph will be possible with these storms.

Locations impacted include...
Clarksville, Idabel, De Kalb, Arkinda, Bagwell, Manchester, Detroit,
Avery, Millerton, Annona, Haworth, Garvin, Moon, Beaverdams,
Goodlake, Goodwater, Shinewell, America, Bokhoma and Farmers Hill.

A severe thunderstorm watch remains in effect until 600 PM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

LAT...LON 3371 9531 3399 9505 3391 9443 3346 9455
      3351 9531
TIME...MOT...LOC 2027Z 258DEG 33KT 3391 9494 3358 9538

FB
Local storm report, Apr 3, 2:36 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
336 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             6 N REKLAW              31.96N 94.99W
04/03/2018  E1.00 INCH       CHEROKEE           TX   PUBLIC

            PUBLIC REPORTS QUARTER SIZE HAIL NEAR LAKE
            STRIKER VIA BROADCAST MEDIA.

&&

20
Special weather statement, Apr 3, 2:40 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Shreveport LA
340 PM CDT TUE APR 3 2018

TXZ150>153-165-166-032130-
Panola TX-Angelina TX-Nacogdoches TX-San Augustine TX-Shelby TX-
Rusk TX-
340 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PANOLA...SOUTHEASTERN
RUSK...NACOGDOCHES...SHELBY...CENTRAL ANGELINA AND SAN AUGUSTINE
COUNTIES UNTIL 430 PM CDT...

At 339 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Minden to near Lufkin. Movement was east
at 65 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lufkin, Nacogdoches, Center, Huntington, San Augustine, Tenaha,
Timpson, Garrison, Joaquin, Melrose, Martinsville, Bland Lake,
Neuville, Woden, Etoile, Macune, Shelbyville, Minden, Burke and
Appleby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 600 PM CDT for
eastern and northeastern Texas.

LAT...LON 3203 9405 3116 9406 3122 9477 3204 9470
TIME...MOT...LOC 2039Z 270DEG 57KT 3199 9468 3138 9473

05

The radar

The Shreveport radar (KSHV), 13 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Caddo

When
April 3, 2:40 PM CST
Where
Caddo County, 0.95 mi NNW of Greenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
32.443, -93.976

A large carport covering was damaged by strong winds. Report from the KTBS Facebook page.

Thunderstorm Wind, Caddo

When
April 3, 2:50 PM CST
Where
Caddo County, 0.87 mi NE of Shreveport
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
32.489, -93.740

A large tree was blown down in the Highland neighborhood. Report from the KSLA Facebook page.

Thunderstorm Wind, Caddo

When
April 3, 2:50 PM CST
Where
Caddo County, 2.3 mi N of Blanchard
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.613, -93.885

A large tree was blown down across Old Mooringsport Road.

Thunderstorm Wind, Caddo

When
April 3, 2:55 PM CST
Where
Caddo County, 1.74 mi NE of Cooper Rd
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.545, -93.776

Power lines were downed sparking a fire outside the Royal Inn on North Market Street.

Thunderstorm Wind, Caddo

When
April 3, 2:55 PM CST
Where
Caddo County, 2.03 mi SW of Shreveport Downtown
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.506, -93.770

A tree and power lines were downed on Anna Street.

Thunderstorm Wind, Bossier

When
April 3, 3:10 PM CST
Where
Bossier County, 0.31 mi W of Haughton
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
32.531, -93.505

A large tree was blown down on a vehicle in a driveway in Haughton. Report from the KSLA Facebook page.

Thunderstorm Wind, De Soto

When
April 3, 3:12 PM CST
Where
De Soto County, 0.26 mi N of Logansport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.974, -94.001

A tree was blown down across Highway 84 in Logansport. A power line was also downed on Highway 764 in Logansport as well.

Thunderstorm Wind, Bossier

When
April 3, 3:12 PM CST
Where
Bossier County, 0.59 mi NNE of Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.587, -93.515

A large tree was blown down on Highway 157 in Princeton.

Hail, Caddo

When
April 3, 3:20 PM CST
Where
Caddo County, 2.33 mi N of Norton
Measured
0.88 in hail
Reported by
Public
Coordinates
32.364, -93.702

Nickel size hail fell in the Long Lake subdivision in South Shreveport.

Hail, Caddo

When
April 3, 3:22 PM CST
Where
Caddo County, 1.2 mi SSE of Forbing
Measured
1 in hail
Reported by
Public
Coordinates
32.385, -93.719

Quarter size hail was reported in the Ellerbe Estates in South Shreveport.

Thunderstorm Wind, Webster

When
April 3, 3:30 PM CST
Where
Webster County, 0.61 mi SW of Dixie Inn
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.593, -93.337

A metal carport was destroyed at a home in Dixie Inn.

Thunderstorm Wind, Webster

When
April 3, 3:34 PM CST
Where
Webster County, 0.97 mi ESE of Minden Webster Fld
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
32.647, -93.284

A large tree was uprooted and fell on a home in North Minden. Report from the KSLA Facebook page.

Thunderstorm Wind, Claiborne

When
April 3, 3:50 PM CST
Where
Claiborne County, 1.42 mi NE of Homer
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.797, -93.056

Numerous trees and large limbs were blown down across much of Claiborne Parish.

Hail, Union

When
April 3, 4:24 PM CST
Where
Union County, Farmerville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.770, -92.400

Penny size hail fell in Farmerville.

Thunderstorm Wind, Jackson

When
April 3, 4:30 PM CST
Where
Jackson County, 0.76 mi SW of Hodge
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.271, -92.728

Trees were blown down in Hodge.

Thunderstorm Wind, Sabine

When
April 3, 4:30 PM CST
Where
Sabine County, 3.61 mi SE of Negreet
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.430, -93.540

A large pine tree was blown down onto a home on Brooks Lane.

Thunderstorm Wind, Ouachita

When
April 3, 4:55 PM CST
Where
Ouachita County, 0.71 mi NNE of Cheniere
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.510, -92.276

Trees were blown down near Exit 107 on Interstate 20.

Thunderstorm Wind, Grant

When
April 3, 5:15 PM CST
Where
Grant County, 1.34 mi N of Montgomery
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.689, -92.901

A tree was blown down onto a power line just northwest of Montgomery.

Thunderstorm Wind, Ouachita

When
April 3, 5:18 PM CST
Where
Ouachita County, 0.55 mi ESE of Luna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.326, -92.222

A 60 mph wind gust was estimated in the community of Luna.

Thunderstorm Wind, Ouachita

When
April 3, 5:20 PM CST to 5:29 PM CST
Where
Ouachita County, 0.9 mi ENE of Magenta
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.505, -92.036

A 58 mph wind gust was measured 3 separate times at the Monroe Regional Airport. These gusts were measured at 620 pm, 622 pm, and 629 pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742110, 742112, 742114, 742117, 742118, 742122, 742124, 742125, 742126, 742127, 742129, 742132, 742134, 742135, 742136, 742137, 742139, 742140, 742141, 742142.